Tegaserod-induced Myocardial Infarction: Case Report and Hypothesis

Pharmacotherapy. 2004 Apr;24(4):526-31. doi: 10.1592/phco.24.5.526.33351.

Abstract

Serotonin (5-hydroxytryptamine [5-HT])1 receptor agonists, such as those used for treating migraine, can cause coronary artery contraction, coronary spasm, and even myocardial infarction. Tegaserod maleate is a relatively new 5-HT4 receptor agonist with moderate affinity for the 5-HT1 receptor. Currently, it is approved only for treatment of irritable bowel syndrome in women who have constipation as the primary symptom. However, it is also being administered as a promotility agent in patients with gastroparesis. Since tegaserod has affinity for the 5-HT1 receptor, it is plausible that tegaserod could cause the same types of cardiovascular adverse events seen with agents prescribed for management of migraine. We report the first case of a man who experienced a myocardial infarction after receiving only two 6-mg doses of tegaserod; we also provide a hypothesis regarding this event. When considering prescribing a drug with 5-HT1 receptor agonist activity, clinicians should review the patient's medical history specifically for the presence of underlying cardiovascular risk factors.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't

MeSH terms

  • Diabetes Complications
  • Gastroparesis / drug therapy
  • Gastroparesis / etiology
  • Humans
  • Indoles / adverse effects*
  • Indoles / therapeutic use
  • Male
  • Middle Aged
  • Myocardial Infarction / chemically induced*
  • Risk Factors
  • Serotonin Receptor Agonists / adverse effects*
  • Serotonin Receptor Agonists / therapeutic use

Substances

  • Indoles
  • Serotonin Receptor Agonists
  • tegaserod